Polypharmacy after post-stroke depression
Search

Polypharmacy after post-stroke depression

One way of understanding brain laterality and mood is that when one side is disabled, the other side becomes more active. In general, activity of the right brain is asociated wiht mania, and the left brain with depression. If a stroke happens on one side, then the opposite side will be more active. So a right sided stroke will lead to left-sided overactivity, hence depression. A left-sided stroke will lead to right-sided overactivity, hence mania. Seizures are the opposite of stroke, producing direct overactivation so right-sided seizures will lead to mania, and left-sided seizures to depression.


In this case a 74 year-old woman had a right-sided stroke, which would lead to left-sided overactivation and thus depression. There are no good treatments for it. There is some literature on amphetamines for post-stroke depression, but those agents also increase the risk of cardiac arrhythmias, and so the overall benefits over risks are unclear.


Medications:

Quetiapine 50 mg qHS

Trazodone 50 mg qHS

Bupropion 300 mg qAM

Duloxetine 30 mg qD

Memantine 20 mg/d

Lisinopril 5 mg/d

Meloxicam 7.5 mg/d

Aspirin 81 mg/d

Donepizil 20 mg/d


As you can see, she is taking 2 antidepressants (bupropion and duloxetine) and 2 sleeping medicatoins (trazodone and quetiapine). A general concern in older persons is delirium, which happens especially with antihistaminic or antiadrenergic or anticholinergic effects. Of these quetiapine is highly antihistaminic and can cause delirium. Bupropion is an amphetamine, which can cause cardiac arrhythmias, hence it is not clearly safe in older persons. Duloxetine is a highly potent noradrenergic agent, along with serotonin reuptake effects. The dose given is equivalent to double the dose in younger persons, and could cause some agitation or confusion. None of these agents are proven effective in depression in older persons.


Simplifying the regiment is key to treatment in older persons, as most of these agents are not effective, or only modestly benefitical for symptoms, like tylenol for fever or opiates for pain, and thus do not lead to major long-term benefits. Their harms easily can outweigh their modest benefits, if any.


Thus, one approach would be to stop quetiapine, and taper off bupropion and duloxetine, leaving only low-dose trazodone for sleep. Or she could at least taper off one of the antidepressants. Be careful coming off duloxetine since it has a withdrawal syndrome, depending on how long she took it, so she could get much more agitated coming off it.

Two agents for Alzheimer’s dementia are being given, yet the patient is not diagnosed with that condition. Instead she has hypertension and stroke, which put her at risk for vascular dementia, for which donepizil and memantine are not proven effective. Even in Alzheimer’s dementia, they are not effective much at all and do not alter the course of the disease. Thus, to simplify, both could be dropped, or at least only one given.

Treatment should focus on physical rehabilitation from stroke, for which these medications are not helpful and could be impediments by causing confusion and/or agitation.

In general in older persons, less is more.


95 views2 comments

©2019 by The Psychiatry Letter. Proudly created with Wix.com